“Prehospital Pathophysiology” provides an opportunity for EMS providers to either refresh their knowledge related to the etiology of a certain disease or expand their knowledge base regarding common and not-so-common disease processes. This column is for both basic- and advanced-level prehospital care providers. The authors hope that through this column, EMS providers will gain a more thorough understanding of disease processes. If you would like to see a specific topic addressed in this column, send your request via e-mail to firstname.lastname@example.org.
Anaphylactic and anaphylactoid reactions are life-threatening events that result from an overreactive and misdirected immune response to a substance that is viewed by the body as foreign. This foreign substance is referred to as an antigen (see Table I for common antigenic substances). The reaction is systemic, which involves multiple organ systems, and is a direct result of the release of chemical mediators from mast cells and basophils. Specifically, the condition anaphylaxis requires the patient to be sensitized, and their reaction mediated through immunoglobin E (IgE) antibodies. An anaphylactoid reaction doesn’t need the presence of IgE antibodies for a hypersensitivity reaction to occur. Substances initiating the anaphylactoid reaction, such as radiopaque contrast media, nonsteroidal anti-inflammatory drugs (NSAIDs) and aspirin (see Table II for other anaphylactoid substances), cause a direct breakdown of the mast cell and basophil membranes.
Thus, an anaphylactic reaction occurs only after the patient has been previously exposed at least once to the antigen and is sensitized; an anaphylactoid reaction can occur following a single, first-time exposure to certain agents in nonsensitized patients. Because anaphylactic and anaphylactoid reactions produce the same clinical manifestations and are treated exactly the same way, we use the term anaphylaxis to refer to both conditions.
Sensitization involves an immunologic process that occurs when the body views a substance as foreign. In response to the antigen, the body produces IgE antibodies to fight off the substance on reintroduction into the body. The IgE antibodies have a strong affinity for mast cells and basophils and subsequently attach to receptors on the cell membrane. Mast cells are located in connective tissue, especially near blood vessels, and in the mucosal layer in the lungs and the gut. Mast cells are filled with granules that release chemical mediators in an anaphylactic reaction. Basophils, which also contain granules, are polymorphonuclear leukocytes and are found circulating in the blood. Basophils, which are not well understood, become mast cells once they cross over into connective tissue. Once IgE antibodies are attached to the mast cells and basophils, the patient is considered to be sensitized, or primed for an anaphylactic reaction. The IgE antibodies can stay attached to the mast cells and basophils for seconds, minutes, days, weeks, months or years. The patient remains sensitized for an anaphylactic reaction as long as the IgE antibodies are attached to the mast cells and basophils.
Upon reintroduction of the antigen in the sensitized patient, the antigen attaches to several IgE antibodies located on the cell membranes of the mast cells and basophils. This linkage causes the cell membranes to break down or degranulate, releasing preformed chemical mediators from the cell granules into the extracellular fluid. Some mast cells or basophils may release the chemical mediators without degranulating, or may synthesize and release substances that are not preformed or stored in the granules. The chemical mediators that are released from the mast cells and basophils affect blood vessels, pulmonary bronchioles and other organs, leading to an increased vascular permeability, peripheral vasodilation, coronary vasoconstriction and smooth muscle contraction, especially in the bronchioles. This explains the etiology of many of the cutaneous (skin), pulmonary and cardiovascular signs and symptoms exhibited during an anaphylactic reaction.